Texas, 2019

Flash Flooding and Hail in Texas, May 7 to 8, 2019

May 7 to 8, 2019 · NWS EWX · 12 events in 6 counties and zones

Thunderstorms developed along a dryline in West Texas and moved into South Central Texas. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a dryline in West Texas and moved into South Central Texas. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 7, 7:22 PM CST, 48 minutes earlier.

Area forecast discussion, May 7, 7:22 PM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
822 PM CDT Tue May 7 2019

.UPDATE...
Increased PoPs for the next several hours for the I-35 corridor
including areas from San Marcos north to Georgetown area. Locally
heavy rain is ongoing across the Austin metro area and radar trends
suggest for this cluster of storms to move north along I-35 towards
the Round Rock/Georgetown area with the next hour or so. This
activity is forecast to diminish by 10 PM this evening with isolated
showers anticipated over the area overnight.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT Tue May 7 2019/

AVIATION...
Clusters of thunderstorms have developed over the last hour that is
only impacting AUS. This activity is expected to wane heading into
the late evening hours. I-35 sites look to drop ceilings to IFR
conditions around 7-9Z period and DRT staying low-end MVFR. A front
that looks to develop convection moves over the region in the early
morning hours. Timing of this line is still in question with the
CAMs having it moving into the I-35 corridor anywhere from 15-21Z.
DRT is not expected to see any convection but should see a wind
shift. Another lowering of ceilings for AUS and SAT is expected just
beyond the TAF period.

PREV DISCUSSION... /ISSUED 248 PM CDT Tue May 7 2019/

SHORT TERM (Tonight through Wednesday Night)...
Isolated showers and thunderstorms continue across mainly the eastern
two-thirds of the area at the present time. The best lift and
subsequent coverage of rainfall is east of our CWA. Latest high-res
model guidance does show an uptick in coverage east of I35 later this
afternoon as the surface heats a bit more. Overall this activity is
not expected to be severe, but some stronger storms can produce brief
gusty winds, small hail, and brief heavy rainfall. The focus then
shifts out west for later this afternoon and evening. A dry line sits
west of Val Verde County and there could be some isolated
thunderstorm development on this boundary. Any storms would move east
and could impact Val Verde County. The environment across this area
is more conducive for stronger to severe storms, and there is a
slight risk of severe storms for Val Verde County.

A much higher coverage of showers and thunderstorms is expected
across Northwest Texas this afternoon and evening where there are
significant chances for severe weather. Latest high-res models show
this activity eventually congealing into a line of storms overnight
as it moves to the east/southeast. Some of the high-res guidance is
much quicker with its progression of the line with it entering our
northern counties by 7 AM. The activity should then continue
progressing east through the morning and early afternoon hours. Some
activity could linger into the late afternoon and evening hours. The
quicker timing is supported by the ECMWF, but the TTU WRF, NAM, GFS
are all a bit later. The timing of the line will have a big
determination on the severity and types of severe weather. If the
line moves through early, straight line winds and perhaps isolated
tornadoes will be possible. If the line is a bit later then large
hail becomes a big risk as CAPE values in the afternoon could be over
4000 J/kg.

In addition to the risk of severe weather, locally heavy
rain is possible, especially if we get a solid line of convection
into the area. The latest Day 2 Outlook has most of the area in a
slight risk and areas north of a Blanco to San Marcos to Giddings
line in an enhanced risk. Rainfall amounts will average 1-2 inches
with higher amounts in the northern CWA where the activity is
expected to be highest. With grounds remaining moist after previous
rainfall, it won't take much to cause some problems in low-lying
locations. Will see how things set up this evening and tonight, and
future shifts will monitor for any possible headlines. The activity
should push mostly east of the area by the late evening hours and
will show decreasing PoPs Wednesday night.

LONG TERM (Thursday through Tuesday)...
A cold front is expected to push into the area by Thursday morning on
the backside of the upper trough currently moving through the plains.
At the same time, another shortwave trough embedded in southwest flow
aloft will approach the area. These two features will provide a
scenario for some widespread rainfall across the area. If storms
remain rooted in the boundary layer ahead of the front, some severe
storms would be possible. However, latest guidance shows most
activity behind the boundary which would be elevated. There could be
a chance of some hail out of this scenario. SPC has most of the area
outside of the Hill Country in a marginal risk and this seems
reasonable.

Rainfall intensity behind the front is expected to be highest late
Thursday afternoon or Thursday night depending on the exact timing of
the trough. Rainfall totals could reach another 1-3 inches with
isolated higher amounts. The higher amounts look to be across the
eastern CWA, where there is a slight and moderate risk of excessive
rainfall from WPC. The front is expected to push well south of us on
Friday limiting the threat of continued heavy rainfall Friday.
Temperatures Friday will be quite cool, in the 60s.

However, the bad news is another shortwave trough is expected to move
into the southern plains on Saturday. The ECMWF develops a surface
low to the east of our area, which drags the front back north. These
features will bring another chance of heavy rainfall to the area.
Still plenty of time to watch this system, but with systems tomorrow,
Thursday night, and Saturday there is the potential for significant
rains in our CWA. The latest 7 day WPC rainfall forecast has 6"+ in
our eastern counties. We are stressing flood safety this week and
having a plan when potential Flash Flood Warnings are issued.

Should see a break in systems for Sunday, and will carry just 10-20
PoPs Saturday night and Sunday. Chances of rain will increase again
Monday and Tuesday as yet another system moves into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  81  69  82  58 /  70  80  40  60  70
Austin Bergstrom Intl Airport  70  82  68  83  57 /  70  70  50  70  70
New Braunfels Muni Airport     69  81  67  82  58 /  40  80  30  70  70
Burnet Muni Airport            68  79  65  78  54 /  50  80  20  50  70
Del Rio Intl Airport           69  90  66  88  61 /  40  10  -   60  50
Georgetown Muni Airport        69  80  67  81  56 /  70  80  40  50  70
Hondo Muni Airport             70  85  67  84  60 /  40  80  10  70  70
San Marcos Muni Airport        69  81  67  82  57 /  40  70  40  70  70
La Grange - Fayette Regional   72  85  71  85  61 /  70  70  50  70  80
San Antonio Intl Airport       71  82  69  83  59 /  40  80  20  70  70
Stinson Muni Airport           71  83  69  82  61 /  40  70  20  70  70

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...Platt
Short-Term/Long-Term...17
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 7, 4:09 AM CST, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
509 AM CDT Tue May 7 2019

TXZ171>173-183>194-202>209-217>225-228-081015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
509 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Chances for severe storms in the western portion of the CWA,
including Val Verde County and the Edwards Plateau late this
afternoon. Large hail and damaging wind are possible with these
storms, as well as the potential for locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The greatest threat for severe storms will be on Wednesday. There
is a potential of very large hail, damaging wind gusts, and even
isolated tornadoes. Training of storms could lead to locally
heavy rains. Expect periods of showers and thunderstorms through
Monday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National
Weather Service.

In the hours before

Special weather statement, May 7, 5:41 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
641 PM CDT Tue May 7 2019

TXZ173-192-080030-
Williamson TX-Travis TX-
641 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON AND
CENTRAL TRAVIS COUNTIES UNTIL 730 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near
Windemere, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Anderson Mill, Serenada, Windemere, Leander, Hutto, Weir, Georgetown
Dam, Sun City, Brushy Creek, Wells Branch, Jollyville and Jonah.

LAT...LON 3030 9764 3037 9784 3073 9774 3063 9745
TIME...MOT...LOC 2341Z 200DEG 16KT 3041 9772
Special weather statement, May 7, 6:52 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
752 PM CDT Tue May 7 2019

TXZ192-080130-
Travis TX-
752 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAVIS COUNTY UNTIL 830
PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Onion Creek, or near Tanglewood Forest, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Austin, Tanglewood Forest, Austin Bergstrom Int Airport, Manor,
Rollingwood, Onion Creek, Shady Hollow, Hornsby Bend, Manchaca,
Sunset Valley, San Leanna, Del Valle, Pilot Knob and McKinney Falls
State Park.

LAT...LON 3011 9780 3018 9787 3040 9765 3027 9746
TIME...MOT...LOC 0051Z 225DEG 12KT 3020 9777
Local storm report, May 7, 7:10 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
810 PM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             1 S SUNSET VALLEY       30.21N 97.80W
05/07/2019  E0.70 INCH       TRAVIS             TX   PUBLIC

            REPORT VIA TWITTER OF DIME SIZE HAIL AND
            HEAVY RAIN.

&&
Special weather statement, May 7, 7:15 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
815 PM CDT Tue May 7 2019

TXZ172-080200-
Burnet TX-
815 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL
900 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Briggs, or 11 miles northeast of Bertram, moving north at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Briggs, Joppa, Watson and U.S. Highway 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3103 9790 3095 9785 3091 9783 3090 9783
      3084 9791 3081 9805 3103 9806
TIME...MOT...LOC 0114Z 185DEG 17KT 3088 9794

PLATT
Special weather statement, May 7, 7:16 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
816 PM CDT Tue May 7 2019

TXZ173-080200-
Williamson TX-
816 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coupland, or 7 miles north of Elgin, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Taylor, Thrall, Coupland, Noack, Hoxie, Beyarsville, Waterloo,
Sandoval and Hare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3053 9718 3043 9724 3041 9735 3042 9738
      3067 9742 3067 9724
TIME...MOT...LOC 0115Z 187DEG 6KT 3045 9733

MO

The radar

The Austin/San Antonio radar (KEWX), 61 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Travis

When
May 7, 8:10 PM CST to 9:45 PM CST
Where
Travis County, 0.58 mi NW of Oak Hill to 0.55 mi NW of Oak Hill
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.235, -97.858

Thunderstorms produced heavy rain that led to flash flooding. ATX Floods reported a low water crossing closed at 6334 Joe Tanner Ln. and Williamson Creek in Southwestern Austin.

Flash Flood, Travis

When
May 7, 8:10 PM CST to 9:45 PM CST
Where
Travis County, 0.84 mi SE of Vinson to 0.76 mi SE of Vinson
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.211, -97.771

Thunderstorms produced heavy rain that led to flash flooding. ATX Floods reported a low water crossing closed at 5003 Wasson Rd. at Williamson Creek in southern Austin.

Flash Flood, Travis

When
May 7, 8:10 PM CST to 9:45 PM CST
Where
Travis County, 1.84 mi NNE of Vinson to 1.92 mi NNE of Vinson
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.245, -97.768

Thunderstorms produced heavy rain that led to flash flooding. ATX Floods reported a low water crossing closed at 1301 W. Oltorf St. at West Bouldin Creek in Austin.

Flash Flood, Travis

When
May 7, 8:10 PM CST to 9:45 PM CST
Where
Travis County, 0.94 mi SE of West Lake Hills to 0.85 mi SE of West Lake Hills
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.271, -97.788

Thunderstorms produced heavy rain that led to flash flooding. ATX Floods reported a low water crossing closed at the 880 block of Edgegrove Dr. at Eanes Creek in Austin.

Hail, Kerr

When
May 8, 5:55 AM CST
Where
Kerr County, 0.91 mi NW of Center Pt
Measured
1.25 in hail
Reported by
Public
Coordinates
29.940, -99.040

A thunderstorm produced half dollar size hail in Center Point.

Hail, Kerr

When
May 8, 5:55 AM CST
Where
Kerr County, 0.6 mi W of (Erv)schreiner Fld K
Measured
2 in hail
Reported by
Public
Coordinates
29.980, -99.090

A thunderstorm produced two inch hail at the Kerrville Municipal Airport.

Thunderstorm Wind, Williamson

When
May 8, 11:18 AM CST
Where
Williamson County, 0.69 mi N of Round Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
30.510, -97.680

A thunderstorm produced wind gusts estimated at 60 mph. Pictures on Twitter showed large trees limbs broken off a tree.

Flash Flood, Hays

When
May 8, 11:39 AM CST to 5:15 PM CST
Where
Hays County, 2.98 mi W of Fitzhugh to 2.67 mi WNW of Dripping Spgs
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.250, -98.080

Thunderstorms produced heavy rain that led to flash flooding. Several low water crossings in northern Hays County were closed with feet of water over the roads.

Thunderstorm Wind, Williamson

When
May 8, 11:55 AM CST
Where
Williamson County, 0.91 mi NE of Shiloh
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
30.490, -97.210

A thunderstorm produced wind gusts estimated at 70 mph that knocked down a large oak tree between Taylor and Lexington.

Flash Flood, Travis

When
May 8, 12:00 PM CST to 2:15 PM CST
Where
Travis County, 0.79 mi WNW of Austin to 0.77 mi WNW of Austin
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.274, -97.752

Thunderstorms produced heavy rain that led to flash flooding. A 58 year old male was swept away in Shoal Creek near 9th St. in downtown Austin. The deceased body was later recovered in Lady Bird Lake. An LCRA stream gauge on Shoal Creek at 12th St. reported less than 1000 CFS at the time of the incident. It is believed that the deceased was a transient.

Flash Flood, Comal

When
May 8, 12:10 PM CST to 5:15 PM CST
Where
Comal County, 3 mi E of Anholt to 3.21 mi E of Anholt
Cause
Heavy Rain
Reported by
Public
Coordinates
29.800, -98.420

Thunderstorms produced heavy rain that led to flash flooding closing the intersection of Hwy 46 and Hwy 281 in Spring Branch.

Flash Flood, Blanco

When
May 8, 1:40 PM CST to 5:15 PM CST
Where
Blanco County, 4.48 mi ENE of Twin Sisters to 4.18 mi ENE of Twin Sisters
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.023, -98.330

Thunderstorms produced heavy rain that led to flash flooding. The Little Blanco River left its banks closing Hwy 32 southeast of Blanco.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Travis2019-05-0858MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824085, 824086, 824087, 824088, 824089, 824091, 824092, 824098, 824100, 824193, 824101, 824102.